Anyone with experiences of taking antihistamines daily whilst pregnant?

Natalie - posted on 01/20/2011 ( 3 moms have responded )




I am about 10 weeks pregnant with my 2nd child but am having to take antihistamines almost everyday due to having hives which results in asthmatic reaction on top of having hives. Both my immunologist and gynaecologist had duly informed me that there are currently insufficient information as to whether antihistamines are safe to take during pregnancy, and had advised that the best way to manage this is to take it as and when I need it. I had actually needed to take it everyday without fail, and before my hives started to appear, for about 3-4 months to see if it has any effect on removing them for the long term. I was diagnosed with the treatment at about the same time I became aware that I was pregnant. There is no option to not take the antihistamine at this time as my asthma will only go away if I take it as ventolin will only relieve it for a very brief preiod, if I am lucky only a couple of hours, for it is a reaction to hives in my body. Now, I am actually having to take them almost everyday anyway at this time and am a little worried. Anyone with a similar experience with antihistamines?


View replies by

Sarah - posted on 04/24/2012




What are you allergic to that you are having hives? Maybe isolating, identifying, and eliminating exposure to the cause might be a better option? I'm also wondering why they won't consider a different inhaler for long-term treatment of your asthma (such as Pulmicort or Symbicort). Certainly they would be safer for treating your asthma than the antihistamines (which doesn't treat asthma anyways, just the allergic reaction that is causing it). Good luck. I really hope it works out for you!

Meg - posted on 04/24/2012




Hi there,

I just joined this site to reply to your post. I see u posted back in jan so I hope you get this. Anyways. I suffered really bad with hay fever, hives, heat rash and eczema on my first pregnancy 6years ago. I think I was given some( once) piriton ( chlorphenomine maleate) at one point. I eventually saw a dermatologist who gave me a massive tube of strong hyricortizone steroid cream which my GP wouldn't give me and told to aggressively apply to affected areas. My hives would trigger my eczema but when I treated the eczema it would cause heat rashes as the creams for eczema are thick, greasy and suffocating . Each had a knock on affect to one another and I was stuck with itchy red sore rashes all over my body. I was in constant pain and very very unhappy. Besides looking bad, how I felt inside was 10 times worse and I believe it was because my body thought I was under attack all the time and releasing histamines. A year after my son was born I was prescribed fexofenadine.

I am now pregnant again and stopped taking my fexofenadine at week 4. By week 6 I had to take loratadine. Around week 22 my hives came back which co insides with spring and. Started using steroid cream almost every day. I switched to benadryl certizine which I have been taking every day sine and I am 27 weeks today. I have had to take my fexofenadine twice in this time cause my skin was out of control but I seem to be managing it ok with 10 mg of certizine and steroid cream. I too am concerned about the effect this will have on my baby. Surely we can't be the only women to have needed antihistamines through out our pregnancy ?

I am now 27 weeks pregnant. I stopped taking the fexofenadine when I was about 4 weeks. By 6 weeks I bought loratadine and took that every day until I was 22 weeks. Then spring came and so did my hives. I have to use mild steroid cream almost every day and I am currently taking benedryl

Louise - posted on 01/21/2011




My best mate took antihistamines whilst pregnant for a short while for hayfever but was advised not to take them because of the pregnancy so she suffered big time the whole of the summer bless her. She did switch to a herbal remedy advised by her midwife but this was for hayfever not hives. If you can not manage without them then you have no choice. As long as the baby is growing well then I would not worry to much. It is advised not to have anything in your system whilst close to your due date. I would seek specialist advice on this one as I do not know anything about the affect it could have on your baby. Ask to be refered to a specialist to be on the safe side.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms